PAH in 2 Children Under High-dose Chemo Leads to Call for Screenings
Children undergoing high-dose chemotherapy and hematopoietic stem cell transplant (HSCT) to treat their cancer should be screened for pulmonary arterial hypertension (PAH), according to a case report of two young patients at a Pennsylvania hospital.
Its authors noted that other reports also suggested “possible links” between such treatments and PAH development in children, which, they added, carries “significant morbidity and mortality.” They favored creation of a protocol that puts in place PAH screening for these young patients.
The report, “Pulmonary arterial hypertension in pediatric patients undergoing high-dose carboplatin/thiotepa and stem cell transplant,” was published in the journal Pulmonary Circulation.
Few studies have looked into PAH incidence in children being given high-dose chemotherapy agents and/or HSCT, but several reports suggest an association between PAH and chemotherapy agents like carboplatin/thiotepa or busulfan/melphalan plus stem cell therapy in pediatric cancer patients, the case report noted.
[recommended reading id=29516]
Researchers at Penn State Hershey Children’s Hospital described two patients diagnosed with PAH after treatment that included high-dose chemo and HSCT. (Hematopoietic stem cells are immature cells that can develop into all types of blood cells, and chemotherapy is given prior to stem cell transplant, in part, to treat the cancer and to suppress the immune system so transplant rejection is less likely.)
The first was a 5-year old girl who had been born prematurely, at 27 weeks of gestation instead of they typical 40 weeks. She was brought to the hospital due to nausea, vomiting, and headaches. Examinations found she had medulloblastoma, a malignant type of brain cancer, with extensive metastates or cancer spread.
She was treated with an initial three cycles of chemotherapy agents — vincristine, cisplatin, cyclophosphamide, etoposide, and methotrexate — followed by consolidation treatment with three cycles of carboplatin and thiotepa. She then started with autologous HSCT, meaning her own stem cells were used.
An echocardiogram given prior to these treatments showed normal heart function.
One month after her third round of HSCT, the girl was brought to intensive care due to low blood-oxygen levels and an abnormally fast breathing rate.
CT scans showed pulmonary artery dilation and other abnormal findings in the lung tissue. Levels of NT-pro BNP, a marker of heart failure, were abnormally high, prompting treatment that included the heart medications digoxin and spironolactone.
Cardiac catheterization (insertion of a small, flexible tube into a blood vessel) confirmed PAH, and the girl was started on sildenafil — sold as Revatio or as a generic alternative in the United States — with its dosing gradually increased to 10 mg three times a day. Supplemental oxygen was required for 10 weeks.
With continued therapy, clinical symptoms eased and cardiac testing returned to normal. The girl was weaned off digoxin and diuretics, and sildenafil was discontinued one year later. The girl’s cancer, however, returned and she had a severe stroke six months later. She died in hospice care.
The second case involved a 6-month old boy who came to the hospital with vomiting, lethargy, abnormal eye movements, and an enlarged head. Brain imaging found a large mass, ultimately identified as an atypical teratoid rhabdoid tumor, a rare and fast-growing tumor of the central nervous system (CNS).
The baby also began treatment, modified for his age, with three cycles of induction, followed by consolidation chemotherapy prior to HSCT. His pre-treatment echocardiogram also showed normal heart function.
Two weeks into the second round of the consolidation cisplatin/thiotepa treatment, the boy’s blood-oxygen levels fell, requiring supplemental oxygen and management in an intensive care unit.
An echocardiogram showed elevated pulmonary artery pressure, and mild dilation of the heart’s right ventricle. His NT-pro-BNP levels were elevated.
The infant was started on a regimen to treat heart failure, but subsequent echocardiograms continued to show PAH. Sildenafil was started and titrated up to 10 mg three times a day.
He eventually needed intubation and mechanical ventilation. Chest CT scan were abnormal, with findings that included an enlarged right heart ventricle and pulmonary artery dilation, which the clinicians deemed suggestive of pulmonary veno-occlusive disease.
Cardiac catheterization showed mildly elevated mean pulmonary arterial pressure. Within two weeks of starting on sildenafil, his NT-pro BNP levels had normalized, and an echocardiogram showed borderline pulmonary artery pressure elevation.
The patient was taken off mechanical ventilation, but continued to need supplemental oxygen and milrinone (a heart failure treatment). Due to his fragile health, a third cycle of high-dose chemotherapy was not offered. After discussion with his parents, the boy was placed in hospice care and died at 15 months of age.
“Review of data at our institution demonstrated a total of 30 pediatric patients with CNS tumors who received high-dose carboplatin/thiotepa and sequential autologous SCT from 2008 to 2021. The two described cases represent the only cases of PAH in this cohort [group],” the scientists wrote.
Still, “the pathogenesis of PAH in pediatric patients undergoing high-dose chemotherapy and HSCT is not entirely understood,” they added. “We recommend routine PAH screening of pediatric patients undergoing chemotherapy with carboplatin/thiotepa and HSCT.”
They also favored a “standardized protocol” being set in place, so that these patients undergo echocardiograms and serial NT-pro BNP measures to assess cardiac health.
“Early and prompt diagnosis of PAH in this patient population can allow for earlier initiation of PAH-targeted therapy with potential for decreased morbidity and mortality,” the team concluded.